Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 45, NWS Nashville, TN

July 5, 2009Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2009, 4:20 AM CDT for Lawrence County, Tennessee. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2009, 4:20 AM CDT (09:20 UTC)
Expired
Jul 5, 2009, 5:45 AM CDT
In force
85 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:00 AM CDTFLASH FLOOD5 Nw Loretto, TNCAMPERS INUNDATED BY FLOOD WATERS NEAR COMMUNITY OF WEST POINT IN SOUTHERN LAWRENCE COUNTY. SOME VEHICLES SUBMERGED IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 050920
FFWOHX
TNC099-051045-
/O.NEW.KOHX.FF.W.0045.090705T0920Z-090705T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
420 AM CDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 AM CDT

* AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
EXTENSIVE SHOWERS AND THUNDERSTORMS IN LAWRENCE COUNTY...ESPECIALLY 
OVER THE SOUTH HALF OF THE COUNTY.  THIS AREA RECEIVED AN ESTIMATED 
3 TO 5 INCHES OF RAIN OVERNIGHT ENDING AT 4 AM CDT.  ADDITIONAL 
RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF LAWRENCE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3529 8757 3517 8722 3502 8723 3503 8757

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:12 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 5, 4:12 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
412 AM CDT SUN JUL 5 2009

.SHORT TERM (TDAY-TUE)...
STALLED WARM FRONT NORTH OF MID TN THIS MORNING. THERE IS A GOOD
DEAL OF MOISTURE IN A SFC TROUGH FM S MID TN INTO AR. MODELS SHIFT
DEEP MOISTURE SOUTH TDAY WITH NORTHWEST FLOW ALOFT. FRONTAL BDRY
IN AR BECOMES MORE DOMINANT. BEST CHANCE OF ORGANIZED ACTIVITY WL
BE IN THE SOUTH. SCT NORTH.

FRONTAL BDRY EXPECTED TO CLEAR S MID TN TONIGHT. SFC HIGH PRES DOMINANT
IN THE NORTH MON AND ACR MIDSTATE TUE. DRY WX RETURNS. TEMPS CLOSE
TO 90 TUE AFTERNOON.

.LONG TERM...
WARM DRY PATTERN CONTINUES IN THE EXTENDED WITH A CHANCE OF PCPN
NEXT WEEKEND...WITH A FRONTAL BDRY. A SLIGHT CHANCE AT THIS POINT
CONSIDERING H5 MODEL DIFFERENCES WITH STEERING.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      83  66  87  63 /  70  20   0  10
CLARKSVILLE    84  66  87  64 /  50  10   0  10
CROSSVILLE     78  63  81  60 /  70  60  40  10
COLUMBIA       84  68  86  64 /  70  30  10  10
LAWRENCEBURG   84  68  86  64 /  70  50  20  10
WAVERLY        84  67  87  64 /  50  20   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 4, 5:23 AM CDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 10:29 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT SAT JUL 4 2009

TNZ022>024-050430-
BENTON-HOUSTON-HUMPHREYS-
INCLUDING THE CITIES OF...CAMDEN...ERIN...WAVERLY
1029 PM CDT SAT JUL 4 2009

...MORE RAIN MOVING INTO BENTON AND HUMPREYS COUNTIES...

THUNDERSTORMS HAVE MOVED ACROSS BENTON COUNTY AND ARE NOW CROSSING
THE TENNESSEE RIVER INTO HUMPREYS COUNTY. RAINFALL RATES WILL
EXCEED 2 INCHES PER HOUR ALONG HIGHWAY 70 THROUGH 1130 PM CDT. THIS
WILL CAUSE WATER TO POND ON ROADWAYS AND COULD LEAD TO SMALL STREAMS
RUNNING FULL. MOTORISTS ARE URGED NOT TO DRIVE WHERE WATER COVERS
THE ROAD.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:21 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson39 min
Jul 4, 7:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner37 min
Jul 4, 9:31 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
Jul 4, 11:03 PM CDTAreal Flood AdvisoryOHXBenton, Humphreys3 hr
Jul 5, 1:05 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry115 min
Jul 5, 1:15 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne30 min
Jul 5, 3:19 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne83 min
Jul 5, 4:53 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury3 hr
Jul 5, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson35 min
Jul 5, 3:39 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
Jul 5, 4:14 PM CDTFlash Flood WarningOHXWayne91 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.